Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Indianapolis, IN

April 20, 2003Henry County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2003, 2:53 PM EST for Henry County, Randolph County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 2:53 PM EST (19:53 UTC)
Expired
Apr 20, 2003, 3:30 PM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Henry County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS53 KIND 201953
SVRIND
INC065-135-202030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EST SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN HENRY COUNTY IN EAST CENTRAL INDIANA
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 330 PM EST

* AT 249 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LOSANTVILLE...OR ABOUT 20
  MILES SOUTH OF MUNCIE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMLAND AT 300 PM EST
  LYNN AT 305 PM EST
  SARATOGA AT 310 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4023 8523 3985 8524 3986 8485 4029 8487

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:40 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 20, 1:40 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
140 PM EST SUN APR 20 2003

MAIN FOCUS WILL BE ONGOING CONVECTION AND CHANCES OF RAIN THRU TUES.

AT 18Z LAPS DATA SHOWING CWA UNSTABLE WITH CAPES 1500-2000 J/KG AND
LIS -4 TO -6.  STORMS FIRING NEAR FRONTAL BOUNDARY AND WILL
CONTINUE TO MOVE EAST AS FRONT PROGRESSES THRU THE CWA. WILL DECIDE
WHAT TO DO WITH VERY SHORT TERM CLOSER TO ISSUANCE TIME TO SEE WHAT
STATUS OF CONVECTION IS AT THAT TIME.

ALL OF THIS IS BEING DRIVEN BY H5 LOW THAT WILL TAKE ITS SWEET TIME
CLEARING THE REGION.  LOW DIPS DOWN INTO THE FORECAST AREA AS VORTS
CONTINUE TO MOVE THROUGH WITH THE TROF.  THIS SITUATION LINGERS
UNTIL TUESDAY AS RIDGING STRENGTHENS OVER THE NATIONS MID SECTION IN
RESPONSE TO A SYSTEM COMING ONSHORE OVER THE WEST COAST.  THIS
FINALLY KICKS THE CURRENT UPPER LOW OUT AND GIVES US A FEW RAIN FREE
DAYS BETWEEN SYSTEMS.

GUID TEMPS LOOK REASONABLE AND WILL STAY CLOSE.

.IND...SVR TSTM WATCH 138 TIL 23Z.

SALLY
Hazardous weather outlook, Apr 20, 6:00 AM EST, 8 hours 53 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL OCCUR TODAY AND SCATTERED
THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS BEFORE ENDING.

THE SEVERE STORM PREDICATION CENTER INDICATES THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY
TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND NOON TO
EARLY EVENING.  A COLD FRONT WILL MOVE EAST ACROSS CENTRAL INDIANA
LATE TODAY AND EARLY TONIGHT AND THE THREAT OF STRONG STORMS WILL
END ONCE THE FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND

JEH

In the hours before

Local storm report, Apr 20, 1:46 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0146 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    MARTINSVILLE              IN   WIND DAMAGE
04/20/03   MORGAN                         TREES DOWN MIDDLE OF CITY

RK
Local storm report, Apr 20, 2:08 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0208 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    VINCENNES                 IN   0.75 IN HAIL
04/20/03   KNOX

JB
Local storm report, Apr 20, 2:09 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0209 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    VINCENNES                 IN   60 MPH WIND GUST
04/20/03   KNOX

JB
Local storm report, Apr 20, 2:14 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0214 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    5 W GREENWOOD             IN   0.75 IN HAIL
04/20/03   JOHNSON

JB
Local storm report, Apr 20, 2:16 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0216 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    MARTINSVILLE              IN   WIND DAMAGE
04/20/03   MORGAN                         24 INCH LIVE TREE BLOWN
                                          DOWN

JB
Local storm report, Apr 20, 2:36 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0236 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 PM    1 N PLAINVILLE            IN   0.75 IN HAIL
04/20/03   DAVIESS

JB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:22 PM ESTSevere Thunderstorm WarningINDGreene38 min
Apr 20, 1:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan39 min
Apr 20, 2:07 PM ESTSevere Thunderstorm WarningINDHancock, Shelby38 min
Apr 20, 2:18 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox42 min
Apr 20, 5:36 PM ESTSevere Thunderstorm WarningINDDaviess39 min
Apr 20, 6:16 PM ESTSevere Thunderstorm WarningINDGreene, Martin29 min
Apr 20, 6:43 PM ESTSevere Thunderstorm WarningINDMonroe47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.